MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE
Catalog Number CAT8XTORQ115
Medical Device Problem Codes Difficult to Remove (1528); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the popliteal artery and femoral vein using an indigo system aspiration catheter 8 (cat8).It should be noted that the patient's anatomy was very tortuous with many collaterals.During the procedure, the physician positioned the non-penumbra sheath in the target vessel and introduced the cat8.However, the physician encountered resistance and the cat8 became stuck in the sheath.While attempting to retract the cat8 from the sheath, the physician encountered resistance before inadvertently removing the cat8 and sheath together from the patient.The physician then made the decision to end the procedure and continue at a later date with a different approach.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the cat8 was kinked approximately 51.5 and 59.5 cm from the hub.The device was stretched starting from approximately 59.5 cm from the hub.The cat8 was fractured approximately 66.5 cm from the hub and the coil winds within the cat8 was stretched.The distal fractured portion was stuck within the non-penumbra sheath.Conclusions: evaluation of the returned cat8 confirmed the cat8 was stuck within the non-penumbra sheath.During functional testing, resistance was experienced while attempting to advance a demonstration cat8 through the non-penumbra sheath and became stuck in a similar location as the returned cat8.This indicates the non-penumbra sheath was likely the root cause of the resistance experienced during the procedure.Further evaluation revealed kinks and fractures on the returned cat8 that were likely a result of the device becoming stuck within the non-penumbra sheath.Additional damage was caused during removal of the returned cat8 from the non-penumbra sheath.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9163543
Report Number3005168196-2019-01872
Device Sequence Number1912664
Product Code DXE
UDI-Device Identifier00814548016290
UDI-Public00814548016290
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K142870
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCAT8XTORQ115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer11/14/2019
Initial Report FDA Received Date10/07/2019
Supplement Report FDA Received Date11/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Date Report Sent to FDA01/01/2005